Iowa, 2010Flash Flood in Iowa, April 24, 2010
April 24, 2010 · NWS DVN · 1 event in 1 county or zone
Heavy rains during the late afternoon and early evening hours of April 24 resulted is flash flooding of some streets in Burlington, Fort Madison, and Keokuk, IA and some surrounding communities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the late afternoon and early evening hours of April 24 resulted is flash flooding of some streets in Burlington, Fort Madison, and Keokuk, IA and some surrounding communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 24, 2:30 PM CST, 2 hours earlier.
Area forecast discussion, Apr 24, 2:30 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT SAT APR 24 2010
.SYNOPSIS...
LOW PRESSURE CONTINUES TO EVOLVE OVER SRN MO EARLY THIS AFTERNOON AS
POTENT S/W MOVES NE AHEAD OF SRN PLAINS UPPER LOW. EASTERLY LOW
LEVEL FLOW IS IN PLACE OVER THE CWFA THIS AFTERNOON KEEPING LOW
CLOUDS AND AREAS OF BR/HZ IN PLACE THROUGH EARLY AFTERNOON.
DIFFLUENT UPPER FLOW AHEAD OF THE SRN PLAINS UPPER LOW HAS
SUPPORTED SOME ISOLD-SCT -SHRA/-TSRA OVER THE AREA SO FAR TODAY WITH
MORE WIDE SPREAD SHRA/TSRA LIFTING N THROUGH CENTRAL/NRN MO.
&&
.SHORT TERM...TONIGHT AND SUNDAY...
MODELS ARE CONSISTENT WITH DEEPENING SE MO SFC LOW LIFTING N INTO NE
MO/WCNTRL IL BY EARLY THIS EVENING THEN TURNING EAST AND MVNG INTO
ECNTRL IL/WCNTRL IN BY MIDDAY SUNDAY. THIS TRAJECTORY WILL BRING
EXPANDING AREA OF SHRA/TSRA THROUGH THE CWFA LATE THIS AFTERNOON AND
TONIGHT WITH LINGERING -RA OVER MUCH OF THE AREA IN STRONG CYCLONIC
FLOW SUNDAY.
THE SEVERE THREAT IS EXPECTED TO BE LOW AS THE STRONGEST FORCING
SPREADS N THROUGH CWFA LATE THIS AFTERNOON AND THIS EVENING.
BELIEVE ATMOSPHERE WILL SATURATE QUICKLY LIMITING THE CHANCE FOR ANY
SIGNIFICANT HAIL. THE BIGGEST CONCERN MAY BE DAMAGING WINDS EARLY
THIS EVENING AS LOW LEVEL EASTERLY FLOW STRENGTHENS AHEAD OF THE
DEEPENING SURFACE LOW. ANY STRONG TSRA WILL HAVE THE POTENTIAL TO
MIX DOWN STRONGER WINDS JUST OFF THE SURFACE. THE WIND THREAT
THOUGH WOULD BE LIMITED TO THE FAR SRN CWFA.
HEAVY RAIN POTENTIAL/FLOODING IS ALSO A CONCERN ESPECIALLY IN WEST
CENTRAL IL ALONG AND SOUTH OF HIGHWAY 34 SO WILL ISSUE A FLASH FLOOD
WATCH FOR THIS EVENING. RECENT RAINS IN THIS AREA HAVE MOISTENED
THE GROUND AND FFG VALUES ARE IN THE 1 TO 2 INCH RANGE. HEAVIEST
QPF TO OCCUR THIS EVENING OVER THE FAR SRN CWFA AND SHOULD APPROACH
THE FFG.
ALSO EXPECT WINDY CONDITIONS TONIGHT INTO SUNDAY JUST NORTH AND WEST
OF THE SURFACE LOW. POTENTIAL EXISTS TO REACH ADVISORY CRITERIA IN
THE SOUTH. SINCE THE STRONGEST GRADIENT WILL BE OVER THE AREA AT
NIGHT WILL TAKE WINDS UP TO JUST UNDER ADVISORY CRITERIA AND
MONITOR.
SUNDAY EXPECTED TO BE A BLUSTERY/RAINY DAY OVER THE AREA AS THE
SURFACE LOW PULLS AWAY FROM THE REGION. TEMPS ARE NOT EXPECTED TO
RECOVER MUCH AND ONLY ALLOW FOR ABOUT A 5 DEGREE RISE. ..DLF...
.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
FIRST HALF OF THE WEEK...THE AREA WILL BE IN A WEAK NW FLOW ALOFT
WITH EMBEDDED SHORTWAVES TO KEEP SEASONABLY COOL AND UNSETTLED
WEATHER IN PLACE. LATE WEEK INTO THE WEEKEND...DEVELOPING UPPER LOW
OVER THE NORTHERN ROCKIES/HIGH PLAINS INDUCES RETURN FLOW WITH
WARMING TEMPERATURES AND RETURNING RAIN CHANCES.
SUNDAY NIGHT THROUGH WED...WRAP AROUND MOISTURE AND LINGERING
PRESSURE GRADIENT BEHIND DEPARTING STRONG CYCLONE OVER OHIO WILL
KEEP SCATTERED SHOWERS AND BRISK WINDS THROUGH SUNDAY EVENING...THEN
HAVE TRENDED DOWN RAIN CHANCES FROM NW TO SE AFTER MIDNIGHT AS THE
FILLING SURFACE LOW CONTINUES EAST. MID LEVEL SHORTWAVE CURRENTLY
MOVING INTO THE PACIFIC NW IS DEPICTED PASSING OVER OR SW OF THE
FORECAST AREA MONDAY AFTERNOON AND EVENING. WITH LOW TO MID LEVEL
MOISTURE LACKING...HAVE KEPT POPS ONLY IN SLIGHT CHANCE RANGE
THROUGH MON NIGHT AND EARLY TUE. SURFACE AND UPPER LEVEL RIDGE THEN
MIGRATES EAST THROUGH THE AREA TUE AFTERNOON INTO WED...PROVIDING DRY
WEATHER AND ALLOWING MINS WED MORNING TO DROP INTO THE UPPER 30S
ACROSS THE NORTH. FOR NOW HAVE A RANGE FROM AROUND 37 NORTH TO LOWER
40S SOUTH...BUT WILL NEED TO WATCH THIS SETUP IN LATER FORECASTS...
FOR POSSIBILITY OF COLDER MINS AND FROST ACROSS ESPECIALLY THE
NORTH. OTHERWISE...KEPT TEMPERATURES CLOSE TO SEASONAL NORMS MON
THROUGH WED.
WED NIGHT THROUGH FRI...LOW LEVEL JET AND MOISTURE RETURN FLOW
DEVELOPS WED NIGHT AND HAVE SLIGHT CHANCES FOR POSSIBLE ELEVATED
THUNDERSTORMS ON NOSE OF THE JET ACROSS THE NORTH. THUNDERSTORM
CHANCES THEN INCREASE THU INTO FRI AS GULF MOISTURE THETA E RIDGE
AXIS SETS UP OVER THE REGION. HOWEVER...OVERALL CONFIDENCE IN THE
TIMING AND PLACEMENT OF SYNOPTIC FEATURES AND PERIODS OF BETTER
FORCING IS LOW DUE TO POOR AGREEMENT AMONG THE ECMWF...GFS AND UKMET
HANDLING OF THE UPPER SHORTWAVES. WILL THUS CONTINUE BROAD-BRUSH
APPROACH...WITH HIGHEST POPS CENTERED ON THU NIGHT AND FRI.
TEMPERATURES RETURN TO ABOVE NORMAL WITH HIGHS IN THE 70S AND LOWS
IN THE 50S.
..SHEETS..
&&
.AVIATION...
VFR TO ISOLD IFR CONDITIONS WILL EVOLVE TO WIDESPREAD IFR THIS
EVENING AS LARGE AREA OF SHRA AND ISOLD-SCT TSRA SPREAD N OVER THE
AREA. THE MAIN TSRA THREAT WILL BE AT KMLI/KBRL THROUGH THE EVENING
THEN PCPN SHOULD BE MAINLY RA/SHRA. STRONG EAST WIND WILL DEVELOP
OVER THE AREA BY EARLY EVENING AND THEN TURN TO THE N-NNW
OVERNIGHT. GUSTS IN EXCESS OF 30 MPH ARE EXPECTED AT KMLI/KBRL.
..DLF..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LEE-VAN BUREN.
IL...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR HANCOCK-MCDONOUGH.
MO...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR CLARK-SCOTLAND.
&&
DLF/SHEETS
Hazardous weather outlook, Apr 24, 3:08 PM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 PM CDT SAT APR 24 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
408 PM CDT SAT APR 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN INTENSE SPRING STORM SYSTEM WILL PRODUCE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE OUTLOOK AREA TONIGHT INTO SUNDAY.
HEAVY RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE
80...WHERE RAINFALL TOTALS AS HIGH AS 1 TO 2 INCHES ARE LIKELY BY
LATE SUNDAY. A FLASH FLOOD WATCH HAS BEEN ISSUED TONIGHT THROUGH SUNDAY
MORNING FOR ALL OF NORTHEAST MISSOURI...AND SOUTH OF HIGHWAY 34 IN SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS. PLEASE SEE THE LATEST FLOOD WATCH
STATEMENT FOR THE LATEST INFORMATION.
THERE IS A POTENTIAL FOR ISOLATED SEVERE STORMS LATE THIS
AFTERNOON AND EVENING. THESE ARE MOST LIKELY ACROSS EAST CENTRAL
IOWA...FAR NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE
THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK. THE PRIMARY
SEVERE WEATHER THREAT WILL BE HAIL UP TO 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.
STRONG SURFACE WINDS WILL DEVELOP TONIGHT INTO SUNDAY AS AN
INTENSE LOW PRESSURE SYSTEM PASSES TO THE SOUTH. NORTH TO
NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH...WITH GUSTS OVER
40 MPH LATE TONIGHT. WINDS THIS STRONG MAY RESULT IN DIFFICULT
DRIVING CONDITIONS FOR HIGH PROFILE VEHICLES...AND MAY ALSO BLOW
AROUND UNSECURED OBJECTS SUCH AS TRASH BINS AND PATIO FURNITURE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS ARE POSSIBLE OVER PORTIONS OF THE AREA FROM WEDNESDAY
NIGHT THROUGH NEXT SATURDAY. IT IS TOO SOON TO DETERMINE THE
POTENTIAL FOR SEVERE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
DLS
In the hours before
Special weather statement, Apr 24, 3:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
436 PM CDT SAT APR 24 2010
IAZ067-078-088-089-ILZ024-025-242230-
DES MOINES-HENDERSON-HENRY-LOUISA-MERCER-MUSCATINE-
436 PM CDT SAT APR 24 2010
...DEVELOPING THUNDERTORMS...
AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS BETWEEN KEITHSBURG AND
MEDIAPOLIS...MOVING NORTHWEST AT 20 MPH.
* THE THUNDERSTORM WILL MOVE TO NEAR CONSESVILLE...COLUMBUS JUNCTION
AND WINFIELD BY 525 PM.
* HEAVY RAIN AND HAIL UP TO ONE HALF INCH IN DIAMETER WILL BE
POSSIBLE.
LAT...LON 4103 9153 4146 9133 4115 9086 4093 9097
TIME...MOT...LOC 2132Z 113DEG 19KT 4110 9102
DLF
Flash Flood, Des Moines
- When
- April 24, 4:30 PM CST to 9:30 PM CST
- Where
- Des Moines County, 7.87 mi W of Danville Wilson Arpt to 2.81 mi SSW of Augusta
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.860, -91.470
Heavy rains during the late afternoon and early evening hours of April 24 resulted is flash flooding of some streets in Burlington, Fort Madison, and Keokuk, IA and some surrounding communities.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, April 24, 201010 deaths · 130 injured · $374 million · EF4 · 8 events
- Tornadoes in Alabama, April 24, 201050 injured · $22 million · EF4 · 5 events
- Tornadoes and Flash Flooding in Alabama, April 24, 20102 deaths · 2 injured · $1.5 million · EF3 · 47 events
- Tornado in Louisiana, April 24, 201016 injured · $36 million · EF3 · 1 event
- Tornadoes and Flash Flood in Mississippi, April 24, 2010$3.7 million · EF2 · 43 events
- Tornadoes and Damaging Winds in Tennessee, April 24 to 25, 2010$522,000 · EF2 · 15 events
- Tornado and Flash Flooding in Tennessee, April 24, 20101 injured · $1.0 million · EF1 · 36 events
- Tornado and Hail in Georgia, April 24 to 25, 2010$1.4 million · EF1 · 10 events
- Tornadoes and Hail in Tennessee, April 24, 20102 injured · $205,000 · EF1 · 18 events
- Tornadoes and Flood in Kentucky, April 24, 2010$50,000 · EF1 · 40 events
- Damaging Winds in Missouri, April 24, 20101 injured · $313,000 · 104 kt wind · 4 events
- Tornado and Damaging Winds in Kentucky, April 24, 2010$192,000 · EF0 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220258.